MAUDE Adverse Event Report: STRYKER GMBH DRILL BIT Ø3.2X145MM AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH DRILL BIT Ø3.2X145MM AO FITTING; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 700358
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 11/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The hospital reported the following event : "(b)(6) patient, hospitalized for osteosynthesis of the right humerus.The wick used for distal locking of the humeral nail broke in the patient's body and his extremity could not to be removed.Two other strands (different society) were also broken during the same procedure (our aa references (b)(4)).The device has been retained for expertise".Clinical consequences noted: the ends of the broken bits remained in the patient's body are not known.Extension of the intervention time.
 
Additional Manufacturer Narrative
The reported event that drill bit ø3.2x145mm ao fitting was alleged of 'breakage during surgery' could be confirmed.Based on investigation, the root cause was attributed to be user related.The failure was caused by inadequate mechanical force which had been applied during drilling.The device inspection revealed the following: the returned drill bit is indeed complately broken off as complaint.The close up views, done by the microscope, clearly indicate that inadequate mechanical force had been applied during drilling as the flutes and the tip are so badly damaged / deformed.Marks on the front part of the drill bit indicate inadequate angulation during drilling.Note that the drill bit was manufactured in dec.2006 and therefore has been in use over 12 years.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description
The hospital reported the following event : " 44-year-old patient, hospitalized for osteosynthesis of the right humerus.The wick used for distal locking of the humeral nail broke in the patient's body and his extremity could not to be removed.Two other strands (different society) were also broken during the same procedure (our aa references 2018/1088).The device has been retained for expertise." clinical consequences noted: the ends of the broken bits remained in the patient's body are not known.Extension of the intervention time.

Brand Name
DRILL BIT Ø3.2X145MM AO FITTING
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8182754
Report Number0008031020-2018-01077
Device Sequence Number1900460
Product Code LXH
UDI-Device Identifier04546540110251
UDI-Public04546540110251
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number700358
Device Lot NumberM18176
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2018
Initial Date Received by Manufacturer 11/26/2018
Supplement Date Received by Manufacturer01/07/2019
Initial Report FDA Received Date12/19/2018
Supplement Report FDA Received Date02/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;